California, 2004

High Wind in California, November 21, 2004

November 21, 2004 · NWS SGX · 1 event in 1 county or zone

A cold low pressure system known as an inside slider slammed southern California from the north with heavy snow, widespread thunderstorms, and gusty winds. The storm first struck the high desert areas of the Apple and Yucca Valleys bringing with it heavy thundersnow and strong north winds.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGX wrote it up.

A cold low pressure system known as an inside slider slammed southern California from the north with heavy snow, widespread thunderstorms, and gusty winds. The storm first struck the high desert areas of the Apple and Yucca Valleys bringing with it heavy thundersnow and strong north winds. The cold air then filtered into the inland empire, dropping snow as low as 1000 ft. Residents woke to snow in places like Temecula, Elsinore, and Murrieta. In those places, snow was up to 3 inches deep. The hills surrounding Riverside and Moreno Valley were also coated with a blanket of snow. Snow was so heavy in Yucaipa and Calimesa that large tree limbs came crashing down all across town. The same was true in the mountains, where locals reported upwards of 2 to 3 feet of snow. Wind caused problems all across southern California. Some trees came down on powerlines, cutting power to more than 64,000 southern California Edison customers. In San Diego County, snow was reported as low as Ramona. Even by lunch time, temperatures at the coast were only in the low 40s. Snow lingered on the ground at low elevations for days following the storm as daytime temperatures were slow to recover.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before the first event at Nov 21, 5:30 AM PST, 2 hours 30 minutes earlier.

Area forecast discussion, Nov 21, 5:30 AM PST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
530 AM PST SUN NOV 21 2004

.SYNOPSIS...A COLD UPPER LEVEL LOW PRESSURE SYSTEM WILL BRING
NUMEROUS SHOWERS AND SCATTERED THUNDERSTORMS...GUSTY WINDS...LOW
SNOW LEVELS...AND LOCALLY HEAVY SNOW IN THE MOUNTAINS AND UPPER
DESERTS TODAY. SCATTERED SHOWERS AND GUSTY WINDS IN NORTHEAST FLOW
WILL CONTINUE INTO MONDAY. FAIR WITH A WARMING TREND TUESDAY THROUGH
THANKSGIVING DAY AS HIGH PRESSURE BUILDS INTO SOUTHERN CALIFORNIA
FROM THE PACIFIC.

&&

THE QUESTION OF THE PAST FEW DAYS ABOUT WHERE THE CLOSED UPPER LOW
WOULD END UP TODAY HAS FINALLY BEEN RESOLVED...RIGHT OVER SOUTHERN
CALIFORNIA. MESOETA HAS THE UPPER CENTER OVER SOUTHWEST CALIFORNIA
LATE THIS AFTERNOON...MOVING SLOWLY EAST INTO FAR SOUTHWEST ARIZONA
BY LATE MORNING MONDAY...THEN MOVING EASTWARD MORE QUICKLY INTO
SOUTHEAST NEW MEXICO BY TUESDAY MORNING. STRONGEST DYNAMICS MOVE
THROUGH EARLY THIS MORNING WITH A SECONDARY SHORTWAVE FOR SAN DIEGO
COUNTY FOR THIS AFTERNOON. WRAP AROUND MOISTURE COULD CONTINUE
SHOWERS IN THE UPPER DESERTS AND NORTHEAST MOUNTAIN SLOPES WELL INTO
MONDAY.

EVERYTHING THAT ONE MIGHT EXPECT WITH A COLD...COMPACT...CLOSED
UPPER LOW HAS OCCURRED OVERNIGHT. THERE HAVE BEEN THUNDERSTORMS WITH
SMALL HAIL...LOW SNOW LEVELS...AND LOCALLY GUSTY WINDS. SNOW LEVELS
AS LOW AS 1500 FEET HAVE BEEN REPORTED IN SAN BERNARDINO WITH
ACCUMULATING SNOW ABOVE 2500 FEET. A SPOTTER IN CRESTLINE REPORTED
12 TO 16 INCHES OF SNOW WITH A REPORT FROM PHELAN OF 8 INCHES.
WINTER STORM WARNINGS ARE IN EFFECT FOR MOST MOUNTAIN AND UPPER
DESERT AREAS TODAY. ADVISORY STRENGTH OFFSHORE WINDS HAVE BEEN
REPORTED IN THE INLAND EMPIRE...SANTA ANA MOUNTAINS AND
FOOTHILLS...AND ADJACENT PORTIONS OF THE ORANGE COUNTY COASTAL PLAIN.
ADVISORY STRENGTH NORTH TO NORTHWEST WINDS ARE ALSO LIKELY OCCURRING
IN PORTIONS OF THE SAN BERNARDINO COUNTY MOUNTAINS AND DESERTS.
WATERSPOUTS ARE POSSIBLE OVER THE COASTAL WATERS...MAINLY THIS
MORNING.

FAIR AND WARMER WEATHER WILL FOLLOW FOR TUESDAY THROUGH FRIDAY.
ANOTHER TROUGH OF LOW PRESSURE MAY BRING SOME COOLING AND GUSTY
WINDS FOR NEXT WEEKEND.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORIES/WARNINGS...SEE LAXWSWSGX.
WIND ADVISORIES......................SEE LAXNPWSGX.
MARINE WEATHER STATEMENT.............SEE LAXMWSSGX.

&&

MARTIN
Hazardous weather outlook, Nov 21, 6:35 AM PST, 1 hour 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
635 AM PST SUN NOV 21 2004

CAZ042-043-048-050-055-056-057-058-060-061-062-211400-
ORANGE COUNTY COASTAL AREAS-
SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-
APPLE AND YUCCA VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
635 AM PST SUN NOV 21 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR

.TODAY AND TONIGHT.

...WINTER STORM WARNING FOR ALL MOUNTAINS EXCEPT THE SANTA ANA
MOUNTAINS AND FOOTHILLS UNTIL 6 PM...

...WINTER STORM WARNING FOR THE APPLE AND LUCERNE VALLEYS UNTIL 2
PM...

...FLASH FLOOD WATCH FOR THE SAN DIEGO COUNTY COAST AND VALLEYS
THROUGH 6 PM...

...WIND ADVISORY FOR THE INLAND EMPIRE AND THE ORANGE COUNTY COAST
UNTIL 6 PM...

...SMALL CRAFT ADVISORY FOR TODAY FOR THE OUTER WATERS...

A STRONG COLD STORM WILL MOVE ACROSS THE TODAY. NORTH WINDS FROM 20
TO 30 MPH WITH GUSTS TO 50 MPH ARE LIKELY IN THE HIGH DESERTS...THE
SAN BERNARDINO COUNTY MOUNTAINS AND THE INLAND EMPIRE. THE STRONG
WINDS WILL MAKE DRIVING HAZARDOUS FOR MOTORISTS WITH HIGH PROFILE
VEHICLES. RAIN AND HAIL WILL SPREAD SOUTH THROUGH SAN DIEGO COUNTY.
OVER ONE FOOT OF SNOW IS LIKELY IN THE MOUNTAINS WITH OVER ONE HALF
FOOT IN THE NORTHERN DESERTS. FLASH FLOODING IS POSSIBLE OVER
PORTIONS OF SAN DIEGO COUNTY WEST OF THE MOUNTAINS IN AREAS OF HEAVY
SHOWERS AND THUNDERSTORMS...PARTICULARLY IN RECENTLY BURNED AREAS.

THERE WILL ALSO BE ISOLATED THUNDERSTORMS. THUNDERSTORMS HAVE
DEADLY LIGHTNING AND MAY HAVE BRIEF HEAVY RAIN...STRONG GUSTY WINDS
AND HAIL.

.DAYS TWO THROUGH SEVEN... MONDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME

JAD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Santa Ana Mountains and Foothills

When
November 21, 8:00 AM PST
Where
Santa Ana Mountains and Foothills forecast zone
Measured
73 kt (84 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
33.483, -116.847 (the zone’s center; the record gives no point)

Fremont Canyon RAWS.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2004Every state in 2004This day in weather historyWarnings in California, November 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5426165.